Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 291, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2012, 4:15 PM EDT for Wakulla County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 17, 2012, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 30 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:40 PM EDT | TSTM WND DMG | 2 N Shadeville, FL | ONE TREE DOWN ON STATE ROAD 267. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:49 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2058 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
737
WUUS52 KTAE 172015
SVRTAE
FLC129-172100-
/O.NEW.KTAE.SV.W.0291.120717T2015Z-120717T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKULLA COUNTY IN FLORIDA...
* UNTIL 500 PM EDT
* AT 411 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
CRAWFORDVILLE...OR NEAR BETHEL...AND MOVING SOUTHWEST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAKULLA BEACH...LIVEOAK ISLAND...BROWN HOUSE...ARRAN...SHELL
POINT...SPRING CREEK...TULLY...MEDART...PANACEA...BUCKHORN...
PANACEA-WAKULLA AIRPORT...SOPCHOPPY AND SMITH CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3012 8467 3018 8467 3022 8469 3030 8457
3030 8425 3027 8424 3027 8408 3009 8407
3006 8416 3008 8419 3007 8426 3000 8435
2997 8433 2996 8436
TIME...MOT...LOC 2015Z 051DEG 19KT 3025 8437
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:47 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 10:47 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1047 AM EDT Tue Jul 17 2012 .DISUCUSSION... Vapor imagery and upper air data showed a TUTT cell situated over north FL, and a weak vorticity max propagating southwestward over central AL. The Tutt low appears to be the most significant feature, as it impacting the mid to upper tropospheric winds and moisture profile over our region. While it's possible these two features could generate some pockets of weak vertical motion today, the primary focus for deep moist convection will likely come from sea breeze fronts and outflow boundaries. The CAM NWP guidance consensus generates most of the convection late this afternoon across south central GA and north FL, where there will likely be the greatest amount of SBCAPE, deep layer moisture, and vertical motion from colliding east coast and west coast sea breeze fronts. The CAM NWP guidance then takes these loosely-organized storms westward across much of the remainder of our forecast area early this evening. Of course there will be thunderstorm development elsewhere today as well, but this activity may be more isolated. It is yet unclear as to how the aforementioned AL vort max and associated upper level clouds will impact today's convective development. The latest consensus of statistical and CAM NWP guidance suggests that today's PoP is about 60%, which a slight reduction from the previous forecast. This is perhaps due to the fact that Precip Water values are at average levels (as opposed to above- average), and the apparent lack of significant large scale ascent. Either way, 60% is still above our climatological PoP. With the K Index being so high, we expect today's storms to be prolific lightning producers, which will be the main threat to most people today. A secondary threat will be isolated strong to severe storms. The CAM NWP guidance simulates several strong updrafts today, and the SPC has our forecast area outlooked in a 5% chance of severe storms (within 25 miles of a point). Wind gusts of 40 to 60 MPH and pea to quarter size hail will be possible. Although we expect today's storms to have enough steering flow to avoid stalling, they are likely to have very high rain rates, and localized rain amounts of 2 to 4 inches in a relatively short time are possible. This could cause flooding of low lying and poor drainage areas, especially in these storms develop over a city. && .AVIATION... Numerous thunderstorms are expected this afternoon and evening, which will cause temporary reduction to IFR vis and/or cigs, along with very high lightning rates. Wind gusts to 35 KT are possible with the stronger storms. Generally VFR conditions are expected outside of these storms, even through tonight. Winds will be rather variable less than 10 KT today, except for a 5 to 10 KT onshore sea breeze this afternoon at KECP. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Fournier
Hazardous weather outlook, Jul 17, 10:20 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1020 AM EDT TUE JUL 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE LOCALIZED ACTIVATION BECOMES NECESSARY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/HARRIGAN
In the hours before
Local storm report, Jul 17, 2:46 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL CAMILLA 31.23N 84.21W
07/17/2012 E1.00 INCH MITCHELL GA PUBLIC
QUARTER SIZE HAIL IN CAMILLA.
&&
BOLDENLocal storm report, Jul 17, 2:54 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM TSTM WND DMG MEXICO BEACH 29.95N 85.42W
07/17/2012 BAY FL 911 CALL CENTER
POWER LINE DOWN AT 800 N 15TH IN MEXICO BEACH.
&&
WOOLLocal storm report, Jul 17, 3:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG TIFTON 31.45N 83.51W
07/17/2012 TIFT GA EMERGENCY MNGR
POWER LINES AND TREES DOWN.
&&
WOOLLocal storm report, Jul 17, 3:07 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG CAIRO 30.88N 84.21W
07/17/2012 GRADY GA 911 CALL CENTER
SEVERAL TREES DOWN IN THE CITY LIMITS OF CAIRO.
&&
WOOLLocal storm report, Jul 17, 3:45 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG WAUKEENAH 30.41N 83.95W
07/17/2012 JEFFERSON FL LAW ENFORCEMENT
TREE DOWN ON POWER LINE ON COUNTY ROAD 259.
0330 PM TSTM WND DMG WAUKEENAH 30.41N 83.95W
07/17/2012 JEFFERSON FL LAW ENFORCEMENT
TREE DOWN ON POWER LINE ON CHERRY TREE ROAD CLOSE TO
HIGHWAY 27.
&&
WOOLLocal storm report, Jul 17, 4:09 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 2 N CHAIRES 30.46N 84.12W
07/17/2012 LEON FL EMERGENCY MNGR
A CAR CRASHED INTO A TREE ON BUCKLAKE ROAD AT CHAIRES
ROAD.
0358 PM TSTM WND DMG 1 NNW RALFORD GREENWAY 30.46N 84.18W
07/17/2012 LEON FL EMERGENCY MNGR
TREE DOWN ON POWER LINE AT BUCKLAKE ROAD AT PEDRICK ROAD.
&&
WOOLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:36 PM EDT | Special Marine Warning | TAE | 84 min | |
| Jul 16, 9:45 PM EDT | Special Weather Statement | TAE | Dixie | 30 min |
| Jul 16, 10:06 PM EDT | Severe Thunderstorm Warning | TAE | Taylor | 24 min |
| Jul 16, 10:10 PM EDT | Special Marine Warning | TAE | 2 hr | |
| Jul 16, 11:24 PM EDT | Special Marine Warning | TAE | 51 min | |
| Jul 17, 12:11 AM EDT | Special Marine Warning | TAE | 64 min | |
| Jul 17, 12:14 AM EDT | Special Marine Warning | TAE | 91 min | |
| Jul 17, 4:15 AM EDT | Special Marine Warning | TAE | 2 hr | |
| Jul 17, 1:07 PM EDT | Special Marine Warning | TAE | 83 min | |
| Jul 17, 1:09 PM EDT | Severe Thunderstorm Warning | TAE | Franklin | 51 min |
| Jul 17, 1:18 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 42 min |
| Jul 17, 1:23 PM EDT | Special Marine Warning | TAE | 82 min | |
| Jul 17, 1:26 PM EDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 49 min |
| Jul 17, 1:57 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Liberty | 48 min |
| Jul 17, 2:12 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 48 min |
| Jul 17, 2:20 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 40 min |
| Jul 17, 2:38 PM EDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty | 52 min |
| Jul 17, 2:46 PM EDT | Special Marine Warning | TAE | 74 min | |
| Jul 17, 2:49 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 41 min |
| Jul 17, 3:00 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Taylor | 60 min |
| Jul 17, 3:03 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Wakulla | 57 min |
| Jul 17, 3:06 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun | 39 min |
| Jul 17, 3:17 PM EDT | Severe Thunderstorm Warning | TAE | Bay | 58 min |
| Jul 17, 3:21 PM EDT | Special Marine Warning | TAE | 84 min | |
| Jul 17, 3:22 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 23 min |
| Jul 17, 3:30 PM EDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 60 min |
| Jul 17, 3:30 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 30 min |
| Jul 17, 3:45 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 45 min |
| Jul 17, 3:48 PM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 57 min |
| Jul 17, 3:52 PM EDT | Special Marine Warning | TAE | 68 min | |
| Jul 17, 4:05 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 25 min |
| Jul 17, 4:07 PM EDT | Areal Flood Advisory | TAE | Leon | 3 hr |
| Jul 17, 4:08 PM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 37 min |
| Jul 17, 4:20 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 25 min |
| Jul 17, 4:31 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.